Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 102, NWS Great Falls, MT

August 14, 2016Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 14, 2016, 5:00 PM MDT for Glacier County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 5:00 PM MDT (23:00 UTC)
Expired
Aug 14, 2016, 5:45 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 197 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS55 KTFX 142300
SVRTFX
MTC035-142345-
/O.NEW.KTFX.SV.W.0102.160814T2300Z-160814T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 545 PM MDT

* AT 500 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH
  OF NORTH BROWNING...OR 36 MILES NORTHWEST OF CUT BANK...MOVING
  EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4880 11321 4898 11312 4896 11276 4869 11289
TIME...MOT...LOC 2300Z 284DEG 5KT 4887 11306 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
733 
WWUS55 KTFX 142327
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT SUN AUG 14 2016

MTC035-142345-
/O.CON.KTFX.SV.W.0102.000000T0000Z-160814T2345Z/
GLACIER MT-
527 PM MDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTH CENTRAL GLACIER COUNTY...

AT 527 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF
NORTH BROWNING...OR 31 MILES NORTHWEST OF CUT BANK...MOVING EAST AT
20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4879 11310 4895 11302 4896 11276 4873 11287
TIME...MOT...LOC 2327Z 271DEG 17KT 4886 11293 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
140 
WWUS55 KTFX 142346
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT SUN AUG 14 2016

MTC035-142355-
/O.EXP.KTFX.SV.W.0102.000000T0000Z-160814T2345Z/
GLACIER MT-
546 PM MDT SUN AUG 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GLACIER COUNTY
HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4879 11310 4895 11302 4896 11276 4873 11287
TIME...MOT...LOC 2343Z 284DEG 5KT 4886 11293 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:51 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 2:51 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT SUN AUG 14 2016

.DISCUSSION...

Tonight through Tuesday...Flow aloft over Montana will vary from
westerly this evening to northwesterly on Monday then back to
westerly again on Tuesday. A weak disturbance in the flow aloft
has already triggered scattered showers and thunderstorms over
northern portions of the forecast area this afternoon. These
storms will persist into this evening with additional storms also
developing in southwest Montana over the next few hours.
Convection will die out in most locations around midnight, although
a few showers may persist near Glacier Park into the early morning
hours. Warm temperatures and slightly more stable conditions will
prevail on Monday. Isolated/possibly scattered storms may develop
during the afternoon and early evening hours but coverage is
expected to be mainly over the mountains and eastern portions of
the forecast area. As another ridge of high pressure aloft builds
over the region on Tuesday, temperatures will rise to near or
possibly above 90 for many locations. Isolated storms will be
possible over far southwest Montana during the afternoon but the
remainder of the forecast area should remain dry. Synoptic level
winds are expected to remain light through the short term period,
but any storms that develop could produce locally strong gusts.
mpj

Tuesday night through Sunday...An upper level low pressure trof will
move through the Pacific Northwest and approach the Rockies
Wednesday and again cause the air mass to become unstable. Greatest
instability will remain north of the Canadian border while, to the
south, extreme Southwest Montana will become slightly unstable.
Timing of the cold front Thursday will largely determine
thunderstorm activity. As colder air moves aloft, the air mass will
become increasingly unstable, especially Southwest Montana, but
northern portions of the CWA behind the front will be cooler and
stable. Current timing indicates winds will switch north along the
border by midnight Wednesday night with colder air moving across the
border by sunrise. The 500mb pattern of the GFS and ECMWF are now
quite similar...evolving more towards the earlier ECMWF solutions.
Thus, the GFS has strengthened its cold front and drives it deeper
into the CWA. However, the GEM has changed to a sharper trof very
similar to the earlier runs of the ECMWF and brings the colder air
into the region nearly a day later. With the consistency of the
ECMWF, will use a GFS/ECMWF blend this period. Mostly stable
conditions will return Saturday and Sunday although unsettled
northwest flow will keep some chance of showers in the forecast
Saturday. Zelzer

Long Term Afternoon Update: Models continue to come in alignment on
the strong cold front for later this week. Front looks to come
through Wednesday night through Thursday. This will bring widespread
showers and a few thunderstorms. Increased pops to get some areas
into likely with the latest model agreement. Cold air behind the
front on Thursday will cause temperatures to struggle...and highs in
the low to mid 60s across the lower elevations is looking more and
more likely. Lowered temps slightly on Thursday...then tweaked them
into the weekend...as looks like temps may rebound back into the 80s
by late next weekend. 700 mb temps near to slightly below zero will
also promote some chances for snow...mainly around 8000 feet and
higher on Thursday night into Friday morning. GFS still dries things
out quicker than the Euro for Friday. Continued at least slight pops
to account for the Euro. Next weekend is starting to trend dry as
northwest flow is replaced by a weak ridge of high pressure. Anglin

&&

.AVIATION...UPDATED 1726Z.

Primarily VFR expected over next 24-hours as westerly flow aloft
persists. However, isolated showers and TSRA may develop over higher
terrain this afternoon before moving eastward. This activity may
impact KCTB and KHVR between about 21Z/Sun and 00Z/Mon. Brief MVFR
and erratic wind gusts of 30 knots or so may accompany these storms.
Any showers and TSRA should taper off between 03Z/Mon and 06Z/Mon.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  88  54  91 /  10  10   0   0
CTB  52  84  53  88 /  20  10   0  10
HLN  58  90  58  93 /   0   0  10   0
BZN  52  88  51  91 /  10  10  10   0
WEY  41  77  43  79 /  20  20  20  10
DLN  51  86  50  87 /  10   0   0   0
HVR  56  87  57  90 /  10  10  10   0
LWT  55  85  56  88 /  10  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 14, 3:23 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT SUN AUG 14 2016

MTZ046-048-049-142215-
EASTERN PONDERA MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT-
323 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON AND
SOUTHEASTERN PONDERA COUNTIES UNTIL 415 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHOTEAU...PENDROY...FARMINGTON AND BYNUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4799 11248 4808 11237 4798 11188 4775 11208
TIME...MOT...LOC 2123Z 299DEG 18KT 4798 11228

MARTIN
Local storm report, Aug 14, 3:42 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             BYNUM                   47.98N 112.31W
08/14/2016  E0.50 INCH       TETON              MT   TRAINED SPOTTER

            TIME ESTIMATED BASED ON RADAR.

&&

MARTIN
Special weather statement, Aug 14, 4:17 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT SUN AUG 14 2016

MTZ048-049-142300-
SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT-
417 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON COUNTY UNTIL
500 PM MDT...

AT 416 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR CHOTEAU...MOVING SOUTHEAST AT 10 MPH. THIS STORM
HAS A HISTORY OF PRODUCING HALF INCH HAIL.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE LIKELY WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHOTEAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4783 11218 4792 11210 4786 11173 4764 11188
TIME...MOT...LOC 2216Z 300DEG 10KT 4783 11209

MARTIN
Local storm report, Aug 14, 4:36 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             20 W CUT BANK           48.63N 112.77W
08/14/2016  E1.00 INCH       GLACIER            MT   PUBLIC

            MEDIA RELAYED FACEBOOK PICTURE OF QUARTER SIZED HAIL ON
            HWY 2. LOCATION AND TIME ESTIMATED WITH RADAR.

&&

JAA
Special weather statement, Aug 14, 4:42 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT SUN AUG 14 2016

MTZ009-010-142330-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
442 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 530 PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTH OF NORTH BROWNING...OR 39 MILES NORTHWEST OF CUT BANK...
MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4874 11286 4882 11321 4896 11318 4900 11287
      4899 11286
TIME...MOT...LOC 2242Z 269DEG 5KT 4889 11311

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:23 PM MDTSpecial Weather StatementTFXTeton52 min
Aug 14, 4:17 PM MDTSpecial Weather StatementTFXTeton43 min
Aug 14, 4:42 PM MDTSpecial Weather StatementTFXGlacier48 min
Aug 14, 5:49 PM MDTSpecial Weather StatementTFXGlacier41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.